Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 330, NWS Birmingham, AL

August 20, 2002Chilton County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 20, 2002, 7:31 PM CDT for Chilton County, Alabama. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 7:31 PM CDT (00:31 UTC)
Expired
Aug 20, 2002, 8:30 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chilton County, AL

The radar

The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 7:55 PM CDTThunderstorm Wind 55 EJemison, ALAn estimated 60 mile an hour wind blew through Jemison. A church sustained roof and siding damage. Several trees were blown down along SR 155. Many lightning strikes occurred from Jemison to Clanton and minor damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2002-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3452 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2002-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3452 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

929 
WUUS54 KBMX 210031
SVRBHM
ALC021-210130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
732 PM CDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHILTON COUNTY IN ALABAMA

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF JEMISON...MOVING SOUTHWEST
  AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MAPLESVILLE
AND THORSBY.

STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3283 8701 3284 8688 3300 8688 3308 8680
          3308 8662 3304 8657 3298 8660 3267 8682
          3278 8701

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM CDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002

CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY.  SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES.  THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S.  INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY.  HAVE ALREADY ISSUED A COUPLE OF
WARNINGS.  EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.

UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA.  WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS.  MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW.  CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY.  MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.

HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 5:51 PM CDT, 1 hour 40 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
551 PM CDT TUE AUG 20 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 623...

  DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 623
WHICH IS IN EFFECT UNTIL 700 PM...

  BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE...
  FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR...
  LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 6:56 PM CDT, 35 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT TUE AUG 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB...
  ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  LIMESTONE...MADISON...MARENGO...MARION...MARSHALL...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:04 PM CDTSevere Thunderstorm WarningBMXChambers41 min
Aug 20, 7:12 PM CDTSevere Thunderstorm WarningBMXMontgomery, Pickens48 min
Aug 20, 7:13 PM CDTSevere Thunderstorm WarningBMXShelby47 min
Aug 20, 7:18 PM CDTSevere Thunderstorm WarningBMXCoosa57 min
Aug 20, 7:28 PM CDTFlash Flood WarningBMXMontgomery92 min
Aug 20, 7:43 PM CDTSevere Thunderstorm WarningBMXLowndes62 min
Aug 20, 8:11 PM CDTSevere Thunderstorm WarningBMXBibb34 min
Aug 20, 9:06 PM CDTSevere Thunderstorm WarningBMXDallas39 min
Aug 20, 9:23 PM CDTSevere Thunderstorm WarningBMXBarbour52 min
Aug 20, 9:34 PM CDTSevere Thunderstorm WarningBMXHale26 min
Aug 20, 9:38 PM CDTSevere Thunderstorm WarningBMXMarengo52 min
Aug 20, 9:59 PM CDTSevere Thunderstorm WarningBMXSumter46 min
Aug 20, 10:30 PM CDTSevere Thunderstorm WarningBMXBullock45 min
Aug 20, 10:49 PM CDTSevere Thunderstorm WarningBMXPike41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.